Florida, 2022Flood in Florida, July 16, 2022
July 16, 2022 · NWS MFL · 1 event in 1 county or zone
An upper level trough over South Florida along with a SE wind flow led to the formation of scattered heavy showers and thunderstorms across SE Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough over South Florida along with a SE wind flow led to the formation of scattered heavy showers and thunderstorms across SE Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 16, 6:50 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 16, 6:50 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Miami FL
750 PM EDT Sat Jul 16 2022
.AVIATION(00Z TAFS)...
Unsettled pattern continues with multiple rounds of SHRA/TSRA
over the period. MVFR/IFR/LIFR periods are all possible depending
on thunderstorm coverage. Convection overnight and early morning
will likely impact east coast sites with a TEMPO in place for
06-10Z. Convection will impact all sites in the afternoon with a
TEMPO between 19-22Z. Timing may be altered in future updates as
uncertainty remains high with exact shower/thunderstorm coverage.
&&
.UPDATE...
The unsettled pattern unfortunately continues this evening. While
much of the thunderstorm activity today has been inland, showers
and storms are now making their way through portions of the east
coast metro area. This activity will progress northward and bring
periods of heavy rain and frequent lightning. Storms will
continue to move northward over the next couple of hours, and we
are seeing some early signs of potential training storms which
could increase the street flooding risk for areas that receive
continuous rounds of convection. The east coast remains most at
risk for showers and storms through the night, but the threat will
spread inland during the afternoon hours tomorrow similar to
today with storms firing over interior regions and around the lake
beginning late morning and early afternoon. Forecast remains on
track this evening, with no changes to note.
&&
.PREV DISCUSSION... (Issued 307 PM EDT Sat Jul 16 2022)
..High Risk Of Rip Currents East Coast Beaches Through Sunday...
..Wet Conditions Continue Rest of Weekend Before Some Drier Air
Next Week...
SHORT TERM (Rest of Today through Sunday)...
The east coast sea breeze will continue to push slowly inland
this afternoon, while the west coast sea breeze develops and
slowly push inland. This will allow for the continuation of
showers and thunderstorms to develop through the afternoon hours
and push slowly north northwest into the interior and northern
areas of South Florida. Therefore, POPs will remain in the
scattered to numerous range over South Florida with the highest
POPs over the northern areas.
(Tonight)...The mid to upper level trough will remain over South
Florida, as a northern part of a tropical wave over the Central
Carribean Sea will break off and move northwest around the ridge of
high pressure over the Atlantic waters and towards South Florida.
This will keep the tropical moisture in place with PWAT values in
the 1.9 to 2.1 inch range over South Florida. This will allow for
showers and thunderstorms to develop over the Atlantic waters this
evening before pushing into the east coast metro areas late tonight
and continue into rest of South Florida early Sunday morning.
Lows tonight will be in the 70s except around 80 east coast metro
areas. However, it will feel more like the mid 80s along the east
coast metro areas due to the high moisture in place.
(Sunday)...The northern portion of the tropical wave will continue
to move northwest across South Florida. This will keep the tropical
moisture in place with the PWAT values in the 1.9 to 2.1 inch range
over South Florida. Therefore, POPs will remain in the numerous to
likely range over south Florida on Sunday.
Highs on Sunday will be mainly in the mid to upper 80s with some
isolated pockets around 90 over South Florida, due to the coverage
of the showers and thunderstorms keeping the temperatures down.
However, the heat indices will still be in the mid to upper 90s on
Sunday due to the very high moisture over South Florida.
LONG TERM (Sunday Night through Saturday)...
A large ridge of high pressure will begin building into the region
from the western Atlantic on Monday. With some lingering tropical
moisture remaining in place, forecasted PWAT values will still
remain at or above 2 inches across most of the area. Scattered to
numerous showers and thunderstorms will once again develop along
the sea breezes as they push inland. With the south to
southeasterly wind flow remaining in place, the highest chances of
showers and thunderstorms will remain over the interior and Lake
Okeechobee region. The potential for heavy downpours will continue
to remain in place during this time frame which could lead to
localized flooding in some of the low lying and poor drainage
areas. High temperatures on Monday will generally remain in the
lower 90s across most of the area.
On Tuesday into Wednesday, the deep layer ridge of high pressure
will continue to dominate the weather pattern across South
Florida. At the same time, the latest computer model guidance
shows a Saharan Dust Layer (SAL) returning to the region during
this time frame. This will bring in some drier air to the region
and it could help to limit the chances of showers and
thunderstorms during this time frame. There will still be just
enough lower level moisture in place to support a chance of
showers and thunderstorms over the interior and west coast where
the sea breezes will interact with each other. With less coverage
of showers and thunderstorms, high temperatures during this time
frame will be hot as they will rise into the lower 90s across the
east coast metro areas and into the mid 90s over portions of
Southwest Florida. Heat index values will be even higher as they
will rise into the triple digits across most areas through the
middle of the week.
As the end of the week approaches, the SAL will begin to move out
of the region, however, the area of high pressure in the western
Atlantic will still dominate the weather pattern over South
Florida. With the southeasterly wind flow remaining in place,
scattered showers and thunderstorms will develop along the sea
breezes as they push inland. The highest chances of showers and
thunderstorms will remain over the interior and west coast where
the sea breezes collide and interact with each other. High
temperatures will remain in the lower 90s across most of South
Florida during this time frame.
AVIATION(18Z TAFS)...
Rounds of SHRA/TSRA are expected across much of South Florida
throughout the TAF Period with the potential of MVFR/IFR/LIFR bouts
if a terminal is directly impacted by SHRA/TSRA. TEMPOs may need to
be adjusted/shifted throughout the period as uncertainty regarding
coverage remains on the high end. Light to moderate southeasterly
flow at times throughout the end of the TAF period.
MARINE...
The winds will be south southeast at 10 to 15 knots through early
next week, except for the Atlantic beaches where it will be 15 to 20
knots tonight. This will keep the seas in both the Atlantic and Gulf
waters below 6 feet through early next week. However, it looks like
an SCEC will be needed for the Atlantic waters tonight due to the
wind speeds.
BEACHES...
The threat of rip currents will continue along the east coast
beaches of South Florida through rest of the weekend, due to the
moderate to breezy easterly winds. Therefore, the High Risk of Rip
Currents will continue along the east coast beaches of South Florida
through rest of this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 89 80 92 / 50 80 20 60
West Kendall 77 90 78 92 / 50 80 20 60
Opa-Locka 77 90 79 92 / 60 80 20 60
Homestead 77 89 79 91 / 50 70 20 50
Fort Lauderdale 78 89 80 91 / 70 80 20 60
N Ft Lauderdale 78 89 80 90 / 70 80 20 60
Pembroke Pines 77 89 79 92 / 60 80 20 60
West Palm Beach 78 89 79 91 / 70 80 20 60
Boca Raton 78 91 79 92 / 70 80 20 60
Naples 76 89 78 91 / 60 70 20 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ168-172-173.
AM...None.
GM...None.
&&
Update/Aviation...99
Tonight/Sunday and Marine...99
Sunday Night through Saturday...99
Visit us at weather.gov/miami
Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 16, 7:13 PM EST, 32 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
813 PM EDT Sat Jul 16 2022
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
171815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
813 PM EDT Sat Jul 16 2022
...Isolated to Scattered Thunderstorms Possible Tonight...
...High Risk Of Rip Currents East Coast Beaches...
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Rip Currents: There is a High Risk of Rip Currents along Atlantic
beaches of south Florida.
Thunderstorms: Isolated to scattered showers and thunderstorms will
be occurring over South Florida tonight mainly confined to the east
coast metro regions. The primary impacts from the storms will be
heavy rainfall and lightning strikes.
Flooding: Heavy rainfall will be possible over the metro areas of
South Florida tonight from potential showers and thunderstorms.
Repeated rounds of rainfall may lead to urban flooding in some areas.
Waterspout: There is a slight chance of waterspouts over South
Florida waters tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Scattered to numerous showers and thunderstorms will remain possible
through the weekend. A few strong storms could produce gusty winds,
hail, heavy rainfall, and frequent lightning.
Max heat indices will continue to rise into the triple digits
throughout parts of the weekend into next week.
An elevated risk of rip currents will continue for the Atlantic
beaches through the weekend as onshore flow increases.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Jul 16, 2:00 PM EST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Miami FL
300 PM EDT Sat Jul 16 2022
FLZ063-161930-
Glades FL-
300 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Glades County
through 330 PM EDT...
At 300 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Lakeport, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lakeport, Palmdale, Buckhead Ridge and Brighton Seminole Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2721 8098 2713 8090 2684 8105 2685 8138
2703 8155 2703 8127 2712 8127 2712 8117
2721 8117
TIME...MOT...LOC 1900Z 174DEG 14KT 2695 8121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GRSpecial weather statement, Jul 16, 5:34 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Miami FL
634 PM EDT Sat Jul 16 2022
FLZ067-071-072-162300-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
634 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of central Broward
County through 700 PM EDT...
At 633 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Weston, or 9 miles northwest of Pembroke
Pines, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pembroke Pines, Miramar, Coral Springs, Davie, Sunrise, Weston,
Parkland, Intersection I-75 And U.S. 27, Intersection I-75 And
Griffin Road, Mile Marker 30 On Alligator Alley, Intersection
Alligator Alley And Miami Canal, East Toll Gate On Alligator Alley
and Markham Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2596 8037 2596 8057 2634 8070 2633 8028
TIME...MOT...LOC 2233Z 186DEG 10KT 2610 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GRLocal storm report, Jul 16, 7:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
819 PM EDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLOOD 2 E PEMBROKE PINES 26.01N 80.31W
07/16/2022 BROWARD FL PUBLIC
AT 8:05PM A TRAINED SPOTTER REPORTED STREET
FLOODING ON PINES BOULEVARD NEAR FLAMINGO
ROAD. ESTIMATED APPROXIMATELY 1 FOOT OF
WATER ON THE ROADWAY COVERING HALF OF CAR
TIRES.
&&
GRFlood, Broward
- When
- July 16, 7:45 PM EST to 9:00 PM EST
- Where
- Broward County, 4.42 mi W of Hollywood N Perry Ar to 4.95 mi W of Hollywood N Perry Ar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 26.004, -80.301
At 8:05 PM a trained spotter reported street flooding on Pines Boulevard near Flamingo Road. About 1 foot of water on the roadway covering half of car tires. Rainfall of about 2 inches fell in just under an hour in the general area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050309.